Q. I have become extremely anxious after electric shock. Why?

Answered by Dr. Rajyaguru and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Obsessive Compulsive Disorder or Cognitive Behaviour Therapy? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

I am 17 years old and mostly healthy. I had an EEG and an MRI several months back; both came back fine. I suffer from OCD related tension headaches. On the 15th, I was in my father's office looking for something. It was too dark and so I decided to turn on my dad's lamp. It is an archaic thing, built in the 1930's by my grandfather's sister and it is mostly copper. I grasped for the light switch, instead I accidentally touched the copper beam of the lamp. The moment I touched it my hand gripped it. Around four to five seconds passed till I realized that my hand was shaking and got an electric shock. I quickly pulled away. Then, I felt sick, extremely anxious and in a daze.

The next morning, I woke up extremely anxious and a tad bit confused. I felt as if I was confused. My parents brushed it off as anxiety and stress. Later that day, I had what seemed to be an allergic reaction to my lunch. I had red blotches all over my chest and neck. My face felt hot. Then, I received a 50 mg Benadryl shot. Almost instantly I felt as if the space around me shifted. I felt taller soon after I got tired, confused and disorientated. By the time I got into the car, I fell asleep, although I was not really asleep. I felt like I was slipping in and out of consciousness the entire way home. It was as if half of my brain had shut off. My muscles were limp and I was thinking strange things as if my mind was thinking by itself and I had no control on it. I then managed to walk into my room without falling and sleep. It was a dreamless sleep. When I woke up, I was irritated. Every voice in the house made me angry and I ended up cursing my brother and mom. I engaged in short nonsense conversations on and off. I would talk about something that did not make any sense and then I forget and ask what I was talking about.

My head and neck vibrated. My muscles were weak and my body felt jittery. I wanted to sleep, but I could not. The space around me was fluctuating. Then, I had a large panic attack that lasted till 12 AM and I woke up the next morning around 10 AM with severe confusion and deorientation. I was thinking nonsense and could not construct a sentence. My muscles were weak again and I could not focus on reality and my head was vibrating. Fear sets in again. I do not cry even when terrible things happen as I usually cope, but I could not control my mind and cried a lot. We called the doctor who gave the injection. He told me that I was having some kind of allergic reaction and that I should take Zantac to help the Benadryl move through my system. Later in the day, it seemed to dissipate slightly. But, now (7 PM) it is back and almost as bad as it was this morning. I took another Zantac, but it has not done anything yet. I feel the vibrations most in my teeth and nose. Also, I have a rapid heartbeat. Is this being caused by the electric shock? And if so, will it go away over time? Am I in long term issue? Or is this caused by the Benadryl?

It has been over 30 hours and I believe it is only since I was injected. Did this trigger long-term side effects? Do stress headaches have anything with this? Or is this caused by a combination of all three things? I just need help. Please I need to know what is going on. I really do not want to live with this. I am having a very hard time writing this. Thank you so much for your time. Also, my dad got shocked three times by that lamp.


Related Questions:
Dealing with Chronic Physical Pain and Niggles
How to recover fast from chickenpox?
How to overcome the habit of tongue thrusting?
 

Dr. Rajyaguru
MBBS., DNB NEUROSURGERY., FELLOW ENDOSCOPIC BRAIN AND SPINE SURGERY
Neuro Surgery, Neurology, Spine Surgery

Hi,

Welcome to icliniq.com.

I understand your symptoms with chronological order.

  • Emotional changes are commonly observed after minimal to moderate electric shock. So, the symptoms you had might be because of the mild shock, which you got while switching on the lamp.
  • As you described, you had some symptoms like OCD (obsessive compulsive disorder) related headache before this event also. So, this shock event's effect on your brain would have exaggerated.
  • And, the other hit was Benadryl (Diphenhydramine). All you felt after Benadryl injection was basically a side effect of Benadryl.
  • Each individual responds to medicines differently. You are very sensitive to Benadryl and also you had faced recent mild shock event, so the effect of Benadryl was more than expected.
  • But rest assured and everything would be fine in a few days time (three to four).
  • Our body has natural tendency to metabolize and eliminate the drug outside the body. I would advise you to rest as much as you feel. Do not think negative things and avoid being anxious.
  • Rather, I would say you decide that you will not be anxious about things or think too much. This may sound philosophical, but this is actually the modern day treatment of emotional issues. It is called cognitive behavior therapy.
  • As you are young and sensible, I would request you to learn cognitive behavior therapy, which you can do from any online resources or from a psychiatrist in person. I would prefer not to prescribe medicines to take for this issue at such young age. I am sure you would improve.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

 

Thank you doctor,

I really appreciate the response. Knowing that a professional believes that I will recover provides me with a lot of closure. One more doubt is, why am I getting such vibration feel? Also, I am not feeling sleepy nowadays.

 

Dr. Rajyaguru
MBBS., DNB NEUROSURGERY., FELLOW ENDOSCOPIC BRAIN AND SPINE SURGERY
Neuro Surgery, Neurology, Spine Surgery

Hi,

Welcome back to icliniq.com.

  • The vibration like feeling you have now cannot be related to shock or Benadryl. If the symptoms of certain areas of your body hurting or electricity zapping persist for more than a week, then you should be concerned and meet neurologist. Otherwise it is fine.
  • There is nothing major to worry about in your symptoms. Moreover, you would have observed that the intensity of your various symptoms has really come down when compared to our first discussion.
  • I believe if you continue a week with the advice I gave, then you would see much more improvement.
  • Benadryl effect is surely low now and that is the reason now you do not feel sleepy or drowsy.
  • I would say that the feelings you have are not absolutely negligible, but at this point of time they are not alarming and most likely they would subside over time as you calm down more and focus on the activities at hand.
  • If your sensory symptoms persist for more than a week, then we should go ahead and do some tests.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Are antihistamines safe when taken during pregnancy?
Query: Hello doctor, Can I take antihistamines (an OTC drug) when pregnant?  Read Full »
Dr. Gowrimeena
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. Antihistamines are used to treat allergy symptoms. We have two generations of antihistamines: First generation antihistamines like Chlorpheniramine, Dimenhydrinate, Diphenhydramine, Doxylamine are considered safe to use during pregnancy. These medications have a sedati...  Read Full »
 
I am having three seizures in a day after delivery. Why?
Query: Hello doctor, I am a 24-year-old female. I am looking for some help. I feel no doctor understands what is wrong with me. I have had epilepsy since around puberty around the age of 12 when I got my period. I had a lot of seizures until I was finally controlled on Tegratol 200 mg. Throughout my teena...  Read Full »
Dr. Aida Quka
Neurologist

Answer: Hello, Welcome to icliniq.com. I read carefully your question and would explain that the aura that you explain (electric shock feeling in the thumb) are not typical of epilepsy. So, considering the fact that you have been on 200 mg of Tegretol (which is a really non-effective dose) with no seizure...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Ankylosing Spondylitis
This article discusses about the causes, pathology, clinical features, musculoskeletal manifestation, investigation and ...Read more »
Is having severe leg pain during pregnancy normal?
Hello doctor, There is a complaint of severe pain in both the legs in my wife who is 14 weeks pregnant. She is unable t ...Read more »
The pulse rate started to fall after giving Epinephrine in a 4-year-old child. Kindly give your opinion.
Hello doctor, I am reviewing the patient care of a 4-year-old child diagnosed with the flu. He was having trouble breat ...Read more »